Azathioprine vs. Prednisone

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

_MJ_
New Member


Date Joined May 2008
Total Posts : 11
   Posted 8/14/2008 8:28 PM (GMT -6)   
So, I guess this is a question of which is the lesser of 2 evils.
 
I've been taking 4800mg of Asacol for the past 2 years.  ANd on a lower dose of Asacol before that.  I am a 21 year old female, who was diagnosed with UC when I was 15.
 
I've had 4 flares over the past year.  My flare that started in April lasted the
full month and was getting worse before my GI put me on prednisone for the first time.
I was going away for 6 weeks to asia and needed to get my UC under control.
I was put on 40mg of prednisone for 2 weeks, then a taper of a decrease of 5 mg/week.
In the last week of my prednisone (5 mg) I started flaring again, and waited a week before I
contacted my GI... where he suggested that I go back up to the 40 mg again.
 
Currently, I am on 25mg.
 
I want to get off the prednisone as soon as I can (I've been on it for over 3 monoths), and try something else, as I've only been on Asacol, salofalk enemas, and prednisone.
 
I have an appointment with my GI to discuss options at the beginning of September, but he mentioned azathriopprine.   I was wondering what were people's experiences with the 2.. is one "safer" than the other, does one work better?.... I am just worried that I will flare again when I get to my lower doses of pred, but I don't want to be put back on a high dose of prednisone. Thanks for any input, I am just starting to look into these drugs and they are terrifying! 

Red_34
Forum Moderator


Date Joined Apr 2004
Total Posts : 23551
   Posted 8/15/2008 5:16 AM (GMT -6)   
Aza and 6mp are immune suppressors. They lower your immune system so it will stop attacking your colon. The info you read about this on the net does not apply to us. They use these meds to help with organ transplants and leukemia but it is at a much much higher dosing then us. They are relatively safe but you have to go in for frequent bloodwork because in some people it can cause a toxic build up in the liver and also in can increase your chances of pancreatitis. Steroids, I consider the less safer of the 2 if taken long term. I can cause so many complications to our skeletal structure that long term use is not recommended. Occasional bouts of it may be fine but never for maintenance. Aza can be used long term. However, it can take anywhere from 3 months to a year before the benefits of Aza can be seen. It has to build up in your system to work properly.
 @--->--SHERRY--<---@
Moderator for Allergies/Asthma and Co-moderator for UC
~Left sided Uc-'92-Colazal(9 daily),6mp(50-100mgs),Prilosec,Biotin,Forvia,Pro-Bio**Unable to tolerate Asacol, Rowasa or Canasa**~Year-round allergies-Singulair, Allegra~Secondary Reynauds Syndrome-'04-Norvasc~Spinal Stenosis(?)~Sacroiliitis-epidural injections~bulging and herniated discs C5/C6 & C6/C7~2nd epidural injection 8/14, Neurontin and Skelaxin
To help Healingwell - click here: DONATE
 
 
 
 

 
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, June 24, 2018 11:06 AM (GMT -6)
There are a total of 2,974,723 posts in 326,202 threads.
View Active Threads


Who's Online
This forum has 161302 registered members. Please welcome our newest member, Rahul40.
349 Guest(s), 10 Registered Member(s) are currently online.  Details
Balladeer, Gemlin, Confused2910, Redwing57, Hibee, countrymusic, VinceInMT, LJohn23, Busted1, Supportive Daughter